APR 13, 2022
Data from patients seen at a single US institution and cases reported in the published literature were assessed to determine the frequency and clinical presentation of iatrogenic myasthenia gravis (MG) in the setting of immune checkpoint inhibitor (ICI) therapy.
Fourteen patients seen at the MD Anderson Cancer Center were identified as either having MG prior to beginning ICI treatment (eg, nivolumab, pembrolizumab) or developing MG after ICI treatment was initiated; 20% of this group had preexisting MG. The investigators also conducted a systematic literature review of articles published through August 2018 to identify case reports of patients who similarly had MG in the context of ICI therapy (n = 51). The clinical severity of ICI-related MG was measured with the Myasthenia Gravis Foundation of America (MGFA) classification, with class I being the least severe muscle weakness and class V being the most severe.
Of the 65 patients in the entire cohort, 97% developed ICI-related MG (new onset or flare) within 4 weeks of beginning therapy; in 63%, MG was class III to class V. Over a third of patients developed concomitant myositis, and approximately half of the patients developed respiratory failure. Immune checkpoint inhibitor therapy was discontinued in 97% of these patients. Notably, 24 patients died, 15 due to MG-related complications, particularly elevated creatine phosphokinase levels. Improved outcomes were observed in patients who were treated with intravenous immunoglobulin or plasmapheresis as first-line therapy compared with patients who were treated with steroids alone.
A notable proportion of patients had pre-existing MG. It is unclear whether some of the patients who developed ICI-associated MG had previously undiagnosed disease.
Immune checkpoint inhibitors are emerging as effective and transformative modalities for cancer therapy. Myasthenia gravis as a potential complication, whether manifested as a flare or as a new-onset condition, is important to note in patients given ICI therapy, particularly due to the heightened risk of morbidity. Ophthalmologists should be aware of emerging treatment modalities for MG that extend beyond traditionally prescribed medications.